Toxic transdermal absorption of isopropyl alcohol with falsely elevated creatinine

Jon A. Wolfshohl, Daniel A. Jenkins, Todd M. Phillips

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Transdermal absorption of isopropyl alcohol (IPA) can cause toxicity at high doses, but case reports of this phenomenon are limited. This is a single patient encounter and chart review describing a 33-year-old previously healthy female who presented obtunded, wrapped in IPA soaked round cotton pads with overlying shrink wrap, her family's home remedy for a mild persistent rash. This case highlights several interesting aspects of IPA toxicity, including evidence that toxic doses of IPA are possible through transdermal absorption and creatinine may be falsely elevated due to acetone's interference with the measurement of creatinine on some assays.

Original languageEnglish (US)
Pages (from-to)377.e5-377.e6
JournalAmerican Journal of Emergency Medicine
Volume48
DOIs
StatePublished - Oct 2021

Keywords

  • Dermal absorption
  • Falsely elevated creatinine
  • IPA toxicity
  • Isopropyl alcohol toxicity
  • Jaffe reaction
  • Transdermal absorption

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Toxic transdermal absorption of isopropyl alcohol with falsely elevated creatinine'. Together they form a unique fingerprint.

Cite this